Alert archive / Iowa / Flash Flood Warnings in 2020
Flash Flood Warning 27, NWS Quad Cities, IA
NWS Quad Cities, IA issued this flash flood warning at Jun 30, 2020, 8:47 AM CDT for Van Buren County, Iowa; Clark County, Missouri. It was in force for 6 hr. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 30, 2020, 8:47 AM CDT (13:47 UTC)
- Expired
- Jun 30, 2020, 2:45 PM CDT
- In force
- 6 hr
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
Counties Van Buren County, IA, Clark County, MO
The radar
The Quad Cities radar (KDVN), 156 km from the middle of the area, began a volume at 13:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 30, 8:58 AM CDT | FLASH FLOOD | 3 Ene Charlie Heath Mem, MO | WATER OVER HIGHWAY V, WHICH IS A QUARTER OF A MILE NORTH OF HER HOUSE. |
| Jun 30, 8:59 AM CDT | HEAVY RAIN 5.75 | 3 Ene Charlie Heath Mem, MO | UPDATED RAINFALL FROM THIS MORNINGS RAINFALL EVENT. |
| Jun 30, 9:27 AM CDT | FLASH FLOOD | 4 Nw Anson, IA | WATER OVER ROUTE V SOUTH OF THE IOWA BORDER. |
| Jun 30, 9:34 AM CDT | HEAVY RAIN 2 | 2 Ese Keosauqua, IA | RAINFALL ACCUMULATION SINCE 5:45AM. |
| Jun 30, 11:55 AM CDT | HEAVY RAIN 6.1 | 3 Ene Charlie Heath Mem, MO | RAIN HAS STOPPED. STORM TOTAL REPORT AT 6.1 INCHES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 1.8 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 610 J/kg
- Mixed-layer CIN
- -133 J/kg
- Mixed-layer LCL
- 912 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -29 m²/s²
- 0-3 km storm-relative helicity
- -30 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
436
WGUS53 KDVN 301347
FFWDVN
IAC177-MOC045-301945-
/O.NEW.KDVN.FF.W.0027.200630T1347Z-200630T1945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Quad Cities IA/IL
847 AM CDT Tue Jun 30 2020
The National Weather Service in the Quad Cities has issued a
* Flash Flood Warning for...
Southeastern Van Buren County in southeastern Iowa...
Northwestern Clark County in northeastern Missouri...
* Until 245 PM CDT.
* At 847 AM CDT, emergency management and trained spotters reported
water over several roadways across southeast Van Buren and
northwest Clark counties. Additional flash flooding concerns are
likely through the next few hours as heavy rain continues to fall.
HAZARD...Life threatening flash flooding. Heavy rain producing
flash flooding.
SOURCE...Emergency management and trained spotters.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flooding include...
Keosauqua, Bonaparte, Bentonsport/Vernon, Revere, Mount Sterling,
Anson, Keosauqua Airport, Chambersburg, Ashton, Heath Memorial
Conservation Area, Indian Lake Park, Peaksville, Lake Sugema
Campground, Lacey Keosauqua State Park and Medill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.
Please report flooding to your local law enforcement agency when you
can do so safely.
&&
LAT...LON 4041 9182 4056 9195 4060 9194 4061 9198
4071 9207 4078 9187 4057 9169 4056 9169
4055 9167 4050 9163
FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL...2-3 INCHES IN 1 HOUR
$$
Speck2 follow-up statements
237
WGUS73 KDVN 301515
FFSDVN
Flash Flood Statement
National Weather Service Quad Cities IA/IL
1015 AM CDT Tue Jun 30 2020
IAC177-MOC045-301945-
/O.CON.KDVN.FF.W.0027.000000T0000Z-200630T1945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Van Buren IA-Clark MO-
1015 AM CDT Tue Jun 30 2020
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 245 PM CDT TUESDAY
FOR SOUTHEASTERN VAN BUREN AND NORTHWESTERN CLARK COUNTIES...
At 1013 AM CDT, law enforcement and trained spotters reported water
over several roadways from Kahoka MO to the Iowa Missouri border due
to heavy rains falling over the warned area. A trained spotter
northeast of the Heath Memorial Conservation Center measured six
inches of rain over the past four hours. Additional flash flooding
concerns are likely through the early afternoon.
HAZARD...Life threatening flash flooding. Heavy rain producing flash
flooding.
SOURCE...Law enforcement and trained spotters.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
Some locations that will experience flooding include...
Keosauqua, Bonaparte, Bentonsport/Vernon, Revere, Mount Sterling,
Anson, Keosauqua Airport, Chambersburg, Ashton, Heath Memorial
Conservation Area, Indian Lake Park, Peaksville, Lake Sugema
Campground, Lacey Keosauqua State Park and Medill.
Additional rainfall amounts of one to two inches are possible in the
warned area through the early afternoon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.
Please report flooding to your local law enforcement agency when you
can do so safely.
&&
LAT...LON 4041 9182 4056 9195 4060 9194 4061 9198
4071 9207 4078 9187 4057 9169 4056 9169
4055 9167 4050 9163
FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR
$$
Speck031
WGUS73 KDVN 301943
FFSDVN
Flash Flood Statement
National Weather Service Quad Cities IA/IL
243 PM CDT Tue Jun 30 2020
IAC177-MOC045-301952-
/O.EXP.KDVN.FF.W.0027.000000T0000Z-200630T1945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Van Buren IA-Clark MO-
243 PM CDT Tue Jun 30 2020
...THE FLASH FLOOD WARNING FOR SOUTHEASTERN VAN BUREN AND
NORTHWESTERN CLARK COUNTIES WILL EXPIRE AT 245 PM CDT TUESDAY...
The heavy rain has ended. Flash flooding is no longer expected to
pose a threat. Please continue to heed any remaining road closures.
LAT...LON 4041 9182 4056 9195 4060 9194 4061 9198
4071 9207 4078 9187 4057 9169 4056 9169
4055 9167 4050 9163
$$
GrossWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood warning went out at Jun 30, 7:45 AM CDT, 1 hour 2 minutes earlier.
Area forecast discussion, Jun 30, 7:45 AM CDT, 1 hour 2 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Quad Cities IA IL
745 AM CDT Tue Jun 30 2020
...AVIATION UPDATE...
.SYNOPSIS...
Issued at 243 AM CDT Tue Jun 30 2020
At 3 AM, a stationary frontal boundary was draped from along the
I-90 corridor in western Minnesota southeastward to east of IIB
to DVN to KC75 and then eastward. Temperatures are slightly cooler
north and east of the front with temperatures in the mid to upper
70s south of the front. A mesoscale convective vort max is
spinning near Quincy Illinois with a developing area of showers
and thunderstorms stretching from there northward into Lee County
Iowa.
&&
.SHORT TERM...(Today and Tonight)
ISSUED AT 243 AM CDT Tue Jun 30 2020
There are subtle differences between the models through the short
term. The main forecast concerns remain chances of precipitation.
At 500 MB, the Plains are under southwesterly flow with a piece
of shortwave energy lifting towards the region from the southwest.
An MCV is lifting across the area head of this feature and into
the Mid Mississippi River Valley. The shortwave is forecast to
lift northeastward and bring the MCV into Iowa today. The heavy
precipitation has been focused along and south of the MCV with
lighter precipitation to the north of this feature.
The ECWMF lifts the MCV to near Fairfield by 00 UTC on Wednesday
and the UKMET and NAM12 lift it toward Muscatine by 00 UTC.
Either solution would focus the bulk of the shower and
thunderstorm activity today south of a Fairfield to Galesburg line
with lighter precipitation northward to Interstate 80 or Highway
30 by evening. Precipitable Water values are forecast to be around
2.0 inches by 00 UTC. Flow aloft is weak and storm speeds will
only be around 20 knots so these showers and storms will be slow,
heavy rain produces. For these reasons, we are not planning any
changes to the flash flood watch for this issuance. All of these
factors will work to keep temperatures cooler and humid with high
temperatures in the lower 80s in dewpoints in the lower 70s.
Tuesday night into Wednesday morning, UKMET, NAM, and ECMWF
generate an MCS Tuesday evening and bring it across Iowa ad into
eastern Iowa around 12 UTC on Wednesday. The MCS steering tools of
the 700 mb and 850 temperatures gradients support the idea of an
MCS generating toward our west moving along the edge of the 700 mb
cap and into eastern Iowa during this time frame.
.LONG TERM...(Wednesday through Monday)
ISSUED AT 243 AM CDT Tue Jun 30 2020
Key Message: Increased storm chances midweek, then dwindling rain
prospects with typical heat and humidity through the holiday weekend
into next week.
Forecast details...
Dog Days of summer is the best way to describe the long term.
We'll have another day of increased shower and storm chances on
Wednesday between remnant MCV/shortwave and potentially an
approaching cluster of storms from the Plains. Bulk shear is progged
to be fairly weak, but in conjunction with ample reservoir of
CAPE could result in an evolving isolated pulse type severe threat
for wind. Locally heavy rain will also continue to be a threat
mainly across portions of our south and west service area within
reservoir of deeper moisture laden airmass with PWATs over 1.5 to
near 2 inches.
Heading into the Fourth of July holiday weekend the pattern looks
to feature an amplifying upper ridge from the Southern Plains to
Ontario. This should result in highs taking a bit of a step up with
more widespread readings at 90 or in the lower 90s, with heat index
readings another step above that and solidly in the 90s each
afternoon through the weekend. Ridging will look to generally
suppress convection aside from low possibility of isolated airmass
activity, will see a lot of dry hours Thursday through Sunday.
By late in the weekend there is some indications of a shortwave
cresting the ridge, which could send a cold front in our direction.
However, considerable disagreement exists on timing/location.
Despite this disagreement it would seem unlikely this front would
make it this far and bring any relief from the Dog Days given high
heights aloft and overall weak flow.
Next week the upper ridge does look to flatten some, and so will
keep an eye to see if any fronts can sneak down into the area. In
general though it looks like the heat and humidity will continue.
&&
.AVIATION...(For the 12Z TAFS through 12Z Wednesday Morning)
ISSUED AT 607 AM CDT Tue Jun 30 2020
VFR tafs to start the period all locations. KBRL will see
ceilings and visibilities become MVFR to IFR as scattered showers
and thunderstorms spread northward this morning and continues into
the afternoon. Precipitation may make it as far north as KCID and
KMLI but confidence is low in this occurring. If precipitation
does make it that far north, periods of MVFR to IFR conditions
are possible. Conditions will improve at all TAF sites after 00
UTC.
A line of thunderstorms may move across eastern Iowa from west to
east after 09 UTC on Wednesday but confidence is low in this
occurring at this time. Another round of MVFR to IFR is possible
at all TAF sites as the storms move through. This will be
addressed in later updates.
&&
.HYDROLOGY...
Issued at 1115 AM CDT Mon Jun 29 2020
Mostly minor flooding continued on parts of the Cedar and Iowa
rivers. Most locations in these basins have already crested and
were falling. Meanwhile on the Wapsipinicon River at De Witt,
major flooding will continue through mid week.
On the Mississippi River, flood warnings remain in effect for
Gladstone and Burlington for minor flooding. Meanwhile, a Flood
Warning has been issued for Keithsburg where the river will reach
minor flood stage later today, but then fall again early Tuesday.
An active pattern will be found over the region for the next
several days. By Tuesday, a slow moving disturbance will take up
residence across the region and linger through mid-week.
Anomalously high moisture levels combined with the slow moving and
potentially repetitive nature of the precipitation, and a
favorable environment for very efficient rainfall production will
pose a threat for heavy rain of which could amount to several
inches. This threat doesn't look to be widespread, but rather more
localized. The area of greatest concern for this heavy rain would
be far southeast Iowa, northeast Missouri and west central
Illinois. This threat could also expand northward through the I-80
corridor. Thus anyone with interests on area rivers, especially
on the Skunk, Des Moines, Fox, La Moine, and portions of the
Mississippi River south of Burlington, is urged to monitor later
forecasts and statements on this heavy rain potential.
&&
.CLIMATE...
ISSUED AT 248 PM CDT Mon Jun 29 2020
Week 2...July 7-13
Hot and humid weather will persist through week 2. CPC has placed
much of the central and eastern US, including our area, in a
moderate risk for excessive heat.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Flash Flood Watch through Wednesday morning for Lee-Van Buren.
IL...Flash Flood Watch through Wednesday morning for Hancock-
McDonough.
MO...Flash Flood Watch through Wednesday morning for Clark-
Scotland.
&&
...Corrected Formating...
SYNOPSIS...Cousins
SHORT TERM...Cousins
LONG TERM...McClure
AVIATION...Cousins
HYDROLOGY...Haase
CLIMATE...WolfHazardous weather outlook, Jun 30, 4:35 AM CDT, 4 hours 12 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 435 AM CDT Tue Jun 30 2020 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-010945- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 435 AM CDT Tue Jun 30 2020 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...TODAY AND TONIGHT A Flash Flood Watch remains in effect until 7 AM Wednesday for portions of far southeast Iowa, west central Illinois, and far northeast Missouri. Please see the Flash Flood Watch for more details. Area rivers are experiencing flooding. Please see the latest Flood Statements and Flood Warnings for details. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY There is a chance of thunderstorms on Wednesday. The primary threats are locally heavy rain and lightning. Afternoon heat index readings will top out in the 90s through the period. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected today or tonight. Please report any rainfall amounts over 1 inch.
In the hours before
Special weather statement, Jun 30, 5:20 AM CDT, 3 hours 27 minutes before
Special Weather Statement National Weather Service Quad Cities IA/IL 520 AM CDT Tue Jun 30 2020 ILC067-301145- Hancock- 520 AM CDT Tue Jun 30 2020 ...HEAVY RAIN FROM THUNDERSTORMS WILL AFFECT SOUTH CENTRAL HANCOCK COUNTY UNTIL 645 AM CDT... At 519 AM CDT, radar indicated heavy rain from thunderstorms falling over West Point, or 12 miles southwest of Carthage. These thunderstorms with heavy rain are nearly stationary. Doppler radar estimates 1 to 2 inches of rain have already fallen. Locations impacted include... Carthage, Hamilton, Bowen, West Point, Ferris, Denver, Elvaston, Basco, Bentley and Stillwell. Torrential rainfall is occurring with these thunderstorms. Minor flooding of low lying areas, creeks, streams and urban areas is possible. If you encounter water over a roadway, do not drive through it. LAT...LON 4020 9135 4041 9133 4047 9114 4020 9106 TIME...MOT...LOC 1019Z 295DEG 2KT 4025 9124 McClure
Local storm report, Jun 30, 7:00 AM CDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
700 AM CDT TUE JUN 30 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN 3 ENE CHARLIE HEATH MEM 40.61N 91.84W
06/30/2020 M2.50 INCH CLARK MO TRAINED SPOTTER
CURRENT RAINFALL ACCUMULATION THIS MORNING.
&&
TJGLocal storm report, Jun 30, 7:29 AM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
729 AM CDT TUE JUN 30 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0728 AM HEAVY RAIN 1 NE FORT MADISON 40.64N 91.33W
06/30/2020 M2.00 INCH LEE IA TRAINED SPOTTER
RAINFALL ACCUMULATION THIS MORNING.
&&
TJGLocal storm report, Jun 30, 8:21 AM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
821 AM CDT TUE JUN 30 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0808 AM FLASH FLOOD 4 SSE KEOSAUQUA 40.68N 91.93W
06/30/2020 VAN BUREN IA EMERGENCY MNGR
WATER OVER THE EASTBOUND LANE OF HIGHWAY 2 NEAR THE
INTERSECTION OF HIGHWAY 1. COUNTY ENGINEER REPORTS HIGHER
END FLASH FLOODING OVER THE SOUTHERN PORTIONS OF VAN
BUREN COUNTY.
&&
DLSLocal storm report, Jun 30, 8:24 AM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
824 AM CDT TUE JUN 30 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0823 AM HEAVY RAIN 3 ENE CHARLIE HEATH MEM 40.61N 91.84W
06/30/2020 M4.80 INCH CLARK MO TRAINED SPOTTER
UPDATED RAINFALL ACCUMULATION FROM THIS
MORNING.
&&
TJGLocal storm report, Jun 30, 8:25 AM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
825 AM CDT TUE JUN 30 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0824 AM FLASH FLOOD 3 ENE CHARLIE HEATH MEM 40.61N 91.84W
06/30/2020 CLARK MO TRAINED SPOTTER
REPORTED WATER THAT WAS NOW COMING UP OVER
THE GRAVEL ROAD BY HER HOUSE. SAYS IT WAS
CLARK COUNTY ROAD 7.
&&
TJGThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 30, 6:38 AM CDT | Flash Flood Warning | DVN | Lee, Van Buren | 6 hr |
| Jun 30, 4:43 AM CDT | Special Weather Statement | DVN | Clark | 92 min |
| Jun 30, 1:59 PM CDT | River Flood Warning | DVN | Clark | 70 hr |
Nearby
Flash Flood Warnings in Iowa, 2020Flash Flood Warnings in Missouri, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.